• Does deep vein thrombosis affect vision?


    Question:

    My wife is under treatment for deep vein thrombosis (formation of blood clots, usually in the legs). Recently she complained of blurred vision and headache. When checked by doctor, he advised a -1 cylindrical power lens. Can deep vein thrombosis affect vision?


    Answer:

    Headaches are common and myopia (nearsightedness) is common. There is no relationship that I am aware of between lower limb thrombotic potential and changes in the eyes. Clots from the lower extremities will be trapped in the lung and cannot reach the circulation in the eyes except in the rare cases of arterial venous shunts. Anticoagulant medications, like Coumadin (warfarin), can sometimes cause bleeding in the eye, so your wife should undergo a dilated retinal examination by an ophthalmologist. If the findings are normal, then the newly prescribed glasses would be appropriate.


    Answered By: